Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 3, NWS La Crosse, WI

March 24, 20227 counties in Minnesota; 8 counties in Iowa; 5 counties in Wisconsin

NWS La Crosse, WI issued this wind advisory at Mar 24, 2022, 9:01 PM CDT for 7 counties in Minnesota; 8 counties in Iowa; 5 counties in Wisconsin. It took effect at Mar 25, 2022, 1:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2022, 9:01 PM CDT (02:01 UTC)
In effect from
Mar 25, 2022, 1:00 PM CDT
Expired
Mar 25, 2022, 10:00 PM CDT
In force
9 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WWUS73 KARX 250201
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
901 PM CDT Thu Mar 24 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-251200-
/O.NEW.KARX.WI.Y.0003.220325T1800Z-220326T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
901 PM CDT Thu Mar 24 2022

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...From 1 PM to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow showers are expected to develop Friday
  afternoon. Some of these snow showers may become snow squalls
  capable of even stronger wind gusts and significantly reduced
  visibilities for short periods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
6 follow-up statements
293 
WWUS73 KARX 250820
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
320 AM CDT Fri Mar 25 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-251630-
/O.EXT.KARX.WI.Y.0003.220325T1800Z-220326T0300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
320 AM CDT Fri Mar 25 2022

...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...From 1 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow showers are expected to develop late
  this morning and afternoon. Some of these snow showers may
  become snow squalls capable of stronger wind gusts and 
  significantly reduced visibilities for short periods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
598 
WWUS73 KARX 251554
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1054 AM CDT Fri Mar 25 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260000-
/O.CON.KARX.WI.Y.0003.220325T1800Z-220326T0300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
1054 AM CDT Fri Mar 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow showers are expected to develop this
  afternoon. Brief, locally stronger wind gusts may accompany the
  more intense bursts of snow, leading to sudden, significant
  visibility reductions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kurz
642 
WWUS73 KARX 251648
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1148 AM CDT Fri Mar 25 2022

WIZ041-053>055-061-260100-
/O.EXB.KARX.WI.Y.0003.220325T1900Z-220326T0300Z/
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
1148 AM CDT Fri Mar 25 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...La Crosse, Vernon, Crawford, Richland and Grant 
  Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow showers will develop this afternoon. 
  Brief, locally stronger wind gusts may accompany the more 
  intense bursts of snow, leading to sudden, significant 
  visibility reductions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260100-
/O.CON.KARX.WI.Y.0003.220325T1800Z-220326T0300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
1148 AM CDT Fri Mar 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow showers will develop this afternoon. 
  Brief, locally stronger wind gusts may accompany the more 
  intense bursts of snow, leading to sudden, significant 
  visibility reductions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kurz
654 
WWUS73 KARX 252316
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
616 PM CDT Fri Mar 25 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260300-
/O.CON.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
616 PM CDT Fri Mar 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts to around 50 
  mph. Between 5 PM and 6 PM, Charles City Airport gusted to 52 
  mph and Rochester International Airport gusted to 51 mph. 

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WIZ041-053>055-061-260300-
/O.CON.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
616 PM CDT Fri Mar 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds around 25 mph with gusts up to 45 mph.

* WHERE...Richland, Vernon, La Crosse, Crawford and Grant 
  Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Boyne
529 
WWUS73 KARX 260137
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
837 PM CDT Fri Mar 25 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260300-
/O.CON.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
837 PM CDT Fri Mar 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts to around 50 mph.
  During the past hour, both Rochester International and Oewein
  airports gusted to 51 mph.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WIZ041-053>055-061-260300-
/O.CON.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
837 PM CDT Fri Mar 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Richland, Vernon, La Crosse, Crawford and Grant 
  Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Boyne
680 
WWUS73 KARX 260301
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1001 PM CDT Fri Mar 25 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260415-
/O.EXP.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
1001 PM CDT Fri Mar 25 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

While there will be some wind gusts of 40 to 50 mph, a majority of
them will be less than 40 mph. Due to this, the Wind Advisory has
been allowed to expire.

$$

WIZ041-053>055-061-260415-
/O.EXP.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
1001 PM CDT Fri Mar 25 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

With a majority of the wind gusts less than 35 mph, the Wind Advisory 
has been allowed to expire.

$$

Boyne

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Mar 24, 6:24 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 24, 6:24 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
624 PM CDT Thu Mar 24 2022

.DISCUSSION...(This evening through Thursday)
Issued at 245 PM CDT Thu Mar 24 2022

Key Messages...

- Gusty winds/bursts of snow Fri afternoon: localized poor visibility
- Potent system crosses the region towards middle of next week
- Below-normal temperature pattern continues

Friday:

A digging shortwave trough will barrel through the Upper Mississippi
Valley on Friday in tandem with a passing morning cold front. Band
of weak frontogenesis should support some light rain/snow showers as
the front pushes through around daybreak. Bigger concern is for more
intense showers/squalls developing during the day behind this front
as cold air advection intensifies. This will lead to steepening low
level lapse rates and mixing up through ~700mb by mid afternoon.
Resultant convective instability and decent forcing from PV
advection will yield a favorable setup for some intense showers to
develop. CAMs have been in very good agreement for scattered to
numerous squalls/shower bands developing through the afternoon.

Main question is what form of precip these showers will take.
Surface temperatures should rise into the mid 30s to near 40 by
midday. Depending on the area, morning showers would take the form
of either rain, snow, or a mix with little to no impact. As cold
advection impacts are finally realized at the surface heading into
the afternoon, temperatures will begin to tumble. The convective
nature of the more intense afternoon shower bands should favor snow
more than rain, as will wet bulb effects due to some evaporative
cooling near the surface. Some areas may also see more graupel at
times. It is this afternoon period that is more concerning given the
potential intensity of the snow bands, mainly from a visibility
impact standpoint. Could certainly be some localized near-whiteout
conditions at times in the stronger squalls as strong winds come
into play (see next paragraph), and the snow squall parameter is lit
up over our area. The good news is, not anticipating much impact to
roads given the absence of a flash freeze component and warmer March
pavement. Maybe some slippery patches under the most intense snow
bands, but any small accumulations would be most likely on
elevated/grassy surfaces. Will message the possibility of intense
bursts of snow with sudden reduction in visibility as the main
hazard.

Finally, a concern for strong northwest winds. Looks like a decent
pressure gradient behind the cold front, but not a particularly
strong pressure fall/rise couplet behind it. Nevertheless, strong
50+ knot winds aloft will quickly move overhead during the day, and
the deepening mixing will transport some of that momentum down to
the surface. Many ECMWF EPS members showing 40 to 45 knot gusts
possible west of the Mississippi River by afternoon, and forecast
soundings show 50 knot winds at the top of the mixed layer. HREF
mean gusts are in the 40 to 45 mph range west of the river, and even
the minimum pegs our far west in the 40 to 45 mph range. Pondered
going with a wind advisory on this shift, but some lingering
uncertainty as to peak gust magnitude and eastward extent of these
stronger winds makes it more prudent to let later shifts evaluate.

Friday night - Thursday:

The stronger shortwave trough will quickly slide southeast Friday
night with steady low-level cold advection resulting in continued
gusty winds through the overnight. Soundings indicate low-level
moisture/clouds and some snow showers persisting into Friday
night before clearing out on Saturday behind a secondary shortwave
trough. Mixed layer winds drop off on Saturday as high pressure
builds southeast, but still expect a breezy, cool day with highs
in the 30s to low 40s. Little change is expected for Sunday
although winds will continue to lighten as the ridge axis
approaches.

Another upper level low will emerge from the Desert Southwest
through the middle of next week, interacting with a northern stream
shortwave trough sliding south from the Canadian prairies. A fair
deal of uncertainty remains in the evolution of these systems,
but both the GEFS/EPS show a more pronounced QPF signal towards
next Wednesday as NAEFS PW standard anomalies climb to +1-2. Ahead
of the main low pressure system, some guidance hints at light
warm advection precip Monday night/Tuesday with a weak shortwave
trough cresting the mid-level ridge. Some potential exists for
wintry precip types for mid-week, but predictability remains low
at this point. Some moderation in temps will likely occur through
the middle of next week, but trends suggest continued below
average temps overall through next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 624 PM CDT Thu Mar 24 2022

MVFR conditions are expected to continue through the TAF period at
KRST and KLSE. There is a brief chance for light rain or sprinkles
at KRST early tomorrow morning. But the bigger concern is the
development of light rain or snow showers tomorrow morning with
the passage of a cold front. Confidence in the exact timing and
location of the precipitation is low as of now, so stuck with VCSH
transitioning to light snow showers. Visibilities could
deteriorate as snow moves in, especially in the afternoon.

Additionally, the cold front's passage tomorrow morning will
increase wind speeds. Northwesterly gusts up to 40 kts are
possible at both TAF sites from the morning through the end of the
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Kurz/JM
AVIATION...Dahl
Hazardous weather outlook, Mar 24, 2:44 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
244 PM CDT Thu Mar 24 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-252345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
244 PM CDT Thu Mar 24 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Recent rainfall will cause rises on area rivers, with a few
locations nearing or exceeding flood stage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong wind gusts of 35 to 45 mph will occur on Friday. Although
any accumulations will be minor, bursts of snow could cause
localized poor visibility on Friday as well.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:21 PM CDTRiver Flood WarningARXLa Crosse, Trempealeau37 hr

Nearby

Wind Advisories in Iowa, 2022Wind Advisories in Minnesota, 2022Wind Advisories in Wisconsin, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.